Oklahoma, 2015

Hail in Oklahoma, March 25 to 26, 2015

March 25 to 26, 2015 · NWS SHV · 3 events in 1 county or zone

Elevated convection during the early morning hours of March 25th developed across portions of Southeast Oklahoma and Southwest Arkansas along an outflow boundary from previous convection further north of the region. Most of this thunderstorm activity produced hail just under severe criteria.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Elevated convection during the early morning hours of March 25th developed across portions of Southeast Oklahoma and Southwest Arkansas along an outflow boundary from previous convection further north of the region. Most of this thunderstorm activity produced hail just under severe criteria.

A stationary front across northern Oklahoma and the Arkansas/Missouri border began moving southward during the overnight hours of March 25th and the predawn hours of March 26th. This front encountered some surface instability but moderate elevated instability across Southeast Oklahoma and portions of Southwest Arkansas. Deep Layer Shear values across this region was in excess of 35kts in association with a weak shortwave that was moving into this region as well. Lapse Rates were in the order of 7-8 degrees C/KM. Once storms developed across the region...they produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 25, 6:00 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Mar 25, 6:00 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
700 AM CDT WED MAR 25 2015

.AVIATION...
VFR CONDITIONS ACROSS AREA...EXCEPT FOR A FEW LOW MVFR CLOUDS
SNEAKING INTO KLFK IN SOUTHERLY FLOW. THESE CLOUDS COULD REACH
KTYR OR KGGG TERMINALS AROUND DAYBREAK...BEFORE SCATTERING OUT.
SOUTH WINDS TO INCREASE TO 10 TO 15 KTS OVER NE TX...AND AROUND 10
KTS ELSEWHERE. COLD FRONT TO ENTER NORTHERN CWA AROUND
26/06Z...WITH DISSIPATING STG CONVECTION ENTERING KTXK...AND
POSSIBLY KTYR...KGGG...AND KSHV BEFORE THE 26/12Z TIME PERIOD.
NORTHERLY WINDS WILL BECOME GUSTY BEHIND COLD FRONT...AFFECTING
THESE SITES JUST AFTER THE CURRENT 26/12Z FCST CYCLE./VII/.

&&

.PREV DISCUSSION... /ISSUED 639 AM CDT WED MAR 25 2015/

DISCUSSION...

THIS MORNING...THE FOUR STATE REGION WAS UNDER THE INFLUENCE OF
SURFACE HIGH PRESSURE TO THE EAST AND LARGE SURFACE LOW PRESSURE
SYSTEM TO THE WEST...WITH ONE CENTER OVER THE PAN HANDLES OF
TEXAS AND OKLAHOMA...CONNECTED BY A DRY LINE ACROSS WEST TEXAS TO
ANOTHER SURFACE LOW PRESSURE AREA ACROSS THE BIG BEND REGION.
THE DEPARTING UPPER DISTURBANCE THAT HELPED PRODUCE SHOWERS AND
THUNDERSTORMS OVER NORTHERN ZONES OVERNIGHT LEFT A WEAK BOUNDARY
OVER PARTS OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST
ARKANSAS. THIS WILL SHIFT NORTH TODAY AS A WARM FRONT THAT
WILL ARCH INTO THE SURFACE LOW CENTERED OVER WEST OKLAHOMA.
RADAR THIS MORNING INDICATED A FEW WEAK SHOWERS OVER PARTS OF
NORTHEAST TEXAS NEAR THIS FEATURE. THE UPPER LEVEL FLOW IS
SLIGHTLY SOUTHWEST IN WAKE OF THE DEPARTING DISTURBANCE AND TO THE
WEST AN AMPLIFYING UPPER LEVEL TROUGH OF LOW PRESSURE CONTINUED TO
TAKE SHAPE ACROSS THE ROCKIES. THE UPPER TROUGH WILL SWING EAST
TODAY AND OVERNIGHT SENDING THE SURFACE LOW NORTHEAST INTO THE
PLAINS WITH ANOTHER ACROSS NORTH TEXAS AND SOUTH TEXAS. THE COLD
FRONT ASSOCIATED WITH THE SYSTEM WILL MOVE EAST INTO THE FORECAST
AREA AROUND MIDNIGHT INCREASING SHOWERS AND THUNDERSTORMS THAT
WILL DEVELOP ALONG AND AHEAD OF THE BOUNDARY AS IT QUICKLY
OVERTAKES THE DRY LINE OVER TEXAS. THE FRONT WILL BE NEARING A
TEXARKANA ARKANSAS AND TYLER TEXAS LINE NEAR DAYBREAK...AND OUT OF
THE FOUR STATE REGION DURING THE MIDDLE TO LATE AFTERNOON
THURSDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FOR PARTS OF THE
AREA BETWEEN MIDNIGHT AND 9 AM THURSDAY...AND THERE MAY BE
ISOLATED STRONG TO SEVERE THUNDERSTORMS...HOWEVER THE MORE
ELEVATED SEVERE THREAT WILL BE TO THE NORTH OF THE REGION.
IN THE WAKE OF THE LONGWAVE TROUGH OF LOW PRESSURE...EXPECT
HIGH PRESSURE ON THE SURFACE AND ALOFT TO BUILD INTO THE REGION.
THE DRY NORTHWEST PATTERN ALOFT WILL KEEP THE REST OF THE WEEK AND
WEEKEND DRY. COOL TEMPERATURES WILL PREVAIL FROM THURSDAY INTO
FRIDAY NIGHT...THEN A WARMING WILL COMMENCE AS HIGH PRESSURE
RETURNS SOUTHERLY WINDS ON THE SURFACE PLENTY OF SUNSHINE RETURNS.
THE UPPER RIDGE OVER THE WESTERN SECTIONS OF THE COUNTRY BEGINS TO
BREAK DOWN EARLY NEXT WEEK AS A SERIES OF DISTURBANCES MOVE INTO
THE SYSTEM. WILL RETURN RAIN CHANCES THROUGH MID WEEK. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  81  57  65  43 /   0  50  50  10
MLU  79  58  67  41 /   0  20  60  10
DEQ  78  49  61  35 /  20  70  20  10
TXK  80  53  63  40 /  10  70  30  10
ELD  79  57  64  39 /  10  50  60  10
TYR  81  55  63  42 /   0  60  30  10
GGG  82  55  64  40 /   0  60  30  10
LFK  84  58  66  46 /   0  30  60  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

07/06
Hazardous weather outlook, Mar 25, 6:54 AM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
754 AM CDT WED MAR 25 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-251700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
754 AM CDT WED MAR 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A STRONG COLD FRONT WILL BE MOVING INTO THE REGION LATE DURING
THE EVENING AND REMAINDER OF THE OVERNIGHT HOURS. THIS SYSTEM
WILL PRODUCE SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THE
BOUNDARY. A FEW OF THE STORMS WILL BECOME STRONG TO ISOLATED
SEVERE PRODUCING STRONG AND POSSIBLY DAMAGING WINDS AND LARGE HAIL.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE BETWEEN MIDNIGHT
AND DAYBREAK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A STRONG COLD FRONT WILL BE MOVING ACROSS THE FOUR STATE AREA
DURING THE DAY AND OUT OF THE REGION BY LATE AFTERNOON. SHOWERS
AND THUNDERSTORMS WILL BE TAPERING OFF FROM NORTHWEST TO
SOUTHEAST DURING THE DAY. A FEW STORMS MAY BE STRONG AND
PRODUCING BRIEF BUT HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED ACROSS THE MIDDLE RED
RIVER VALLEY OF EXTREME NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND
THE ADJACENT COUNTIES IN SOUTHWEST ARKANSAS IF STRONG TO SEVERE
THUNDERSTORMS DEVELOP LATE THIS EVENING. ACTIVATION OF
STORM SPOTTERS COULD BE NECESSARY FOR REMAINING SECTIONS OF
EAST AND NORTHEAST TEXAS...NORTHWEST AND NORTH CENTRAL
LOUISIANA...AND SOUTH CENTRAL ARKANSAS LATE TONIGHT AND
THROUGH MID DAY FOR THURSDAY.

06

In the hours before

Special weather statement, Mar 25, 7:16 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
816 AM CDT WED MAR 25 2015

TXZ096-251415-
RED RIVER TX-
816 AM CDT WED MAR 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCCURTAIN AND
NORTHERN RED RIVER COUNTIES UNTIL 915 AM CDT...

AT 816 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BAGWELL...OR 10 MILES WEST OF CLARKSVILLE...MOVING NORTHEAST AT
20 MPH.

PENNY TO NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARKSVILLE...BAGWELL...MANCHESTER...DETROIT...WOODLAND...KIOMATIA...
NEGLEY...BRYARLY...ALBION...ENGLISH...KANAWHA...SILVER CITY AND
REDLAND.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3388 9528 3391 9528 3389 9526 3396 9521
      3393 9512 3391 9513 3392 9510 3390 9507
      3386 9504 3387 9500 3385 9497 3381 9495
      3381 9492 3362 9481 3351 9530 3388 9531
TIME...MOT...LOC 1315Z 240DEG 18KT 3360 9524

15

The radar

The Western Arkansas radar (KSRX), 160 km away, was scanning. The volume nearest the first event began at 14:31 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, McCurtain

When
March 25, 8:33 AM CST
Where
McCurtain County, 1.5 mi SSW of Garvin
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.930, -94.940

Dime size hail was reported south of Garvin, Oklahoma.

Hail, McCurtain

When
March 25, 8:50 AM CST
Where
McCurtain County, Holly Creek
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.980, -94.820

Nickel size hail was reported 5 miles west southwest of Broken Bow, Oklahoma.

Hail, McCurtain

When
March 26, 12:50 AM CST
Where
McCurtain County, 2.39 mi ENE of Millerton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.990, -94.980

Dime size hail was reported 2 miles east northeast of Millerton, Oklahoma.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557901, 557902, 557900.